Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 32, NWS Amarillo, TX

May 6, 2021Hemphill County, Roberts County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 6, 2021, 12:08 AM CDT for Hemphill County, Roberts County, Wheeler County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2021, 12:08 AM CDT (05:08 UTC)
Expired
May 6, 2021, 1:15 AM CDT
In force
67 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hemphill County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 129 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

275 
WUUS54 KAMA 060508
SVRAMA
TXC211-393-483-060615-
/O.NEW.KAMA.SV.W.0032.210506T0508Z-210506T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1208 AM CDT Thu May 6 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northern Wheeler County in the Panhandle of Texas...
  Southeastern Roberts County in the Panhandle of Texas...
  Hemphill County in the Panhandle of Texas...

* Until 115 AM CDT.

* At 1208 AM CDT, a severe thunderstorm was located 6 miles northeast
  of Lora, or 8 miles southwest of Canadian, moving southeast at 55
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Canadian, Miami, Briscoe, Allison and Lora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3578 10081 3601 10048 3575 10000 3528 10000
TIME...MOT...LOC 0508Z 311DEG 46KT 3582 10050 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
2 follow-up statements
195 
WWUS54 KAMA 060544
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1244 AM CDT Thu May 6 2021

TXC211-393-483-060615-
/O.CON.KAMA.SV.W.0032.000000T0000Z-210506T0615Z/
Wheeler TX-Roberts TX-Hemphill TX-
1244 AM CDT Thu May 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN WHEELER...SOUTHEASTERN ROBERTS AND HEMPHILL COUNTIES...

At 1244 AM CDT, a severe thunderstorm was located 7 miles north of
Lora, or 10 miles north of Miami, moving southeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Canadian, Miami, Briscoe, Allison and Lora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3578 10081 3601 10048 3575 10000 3528 10000
TIME...MOT...LOC 0544Z 305DEG 50KT 3584 10059 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
110 
WWUS54 KAMA 060606
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
106 AM CDT Thu May 6 2021

TXC211-393-483-060616-
/O.EXP.KAMA.SV.W.0032.000000T0000Z-210506T0615Z/
Wheeler TX-Roberts TX-Hemphill TX-
106 AM CDT Thu May 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WHEELER...
SOUTHEASTERN ROBERTS AND HEMPHILL COUNTIES WILL EXPIRE AT 115 AM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3578 10081 3601 10048 3575 10000 3528 10000
TIME...MOT...LOC 0606Z 311DEG 46KT 3567 10035 

$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:35 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, May 5, 5:35 PM CDT, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
535 PM CDT Wed May 5 2021

.AVIATION...00Z TAFS...
VFR conditions are expected to prevail at all TAF sites. VCTS
still possible at KGUY through 03Z, if the threat ends earlier
then will pull it from the TAF. Southeast winds will shift
northerly with the cold front passage. GUY/DHT should have the
front passing through right now (00z), with AMA lagging more
closer to 3z. North winds 10-15kts gusting 20-25kts through about
12z then lightening in the 10kt range and coming around out of the
southeast thereafter.

Weber

&&

.PREV DISCUSSION... /Issued 234 PM CDT Wed May 5 2021/

SHORT TERM...Today through Tomorrow Night...
Looking at the current 500mb RAP analysis, the ridge is positioned
over the West Coast with with a disturbance present over the
Rockies and already helping to kick off storms in eastern
Colorado along a surface cold front. Meanwhile a surface trough is
visible on satellite with a cumulus field forming ahead of the
front. Storms may attempt to fire along this boundary early this
afternoon. However, the midlevel disturbance will kick across the
Panhandles later this evening along with the cold front passage,
which will provide additional lifting and cooling to any weak capping
inversion in place right above the surface across the northern
Panhandles. Strong to severe storms are possible, mainly across
the Oklahoma Panhandle and eastern half of the Texas Panhandle.
Instability is present but limited with MLCAPE values of less than
500 J/kg, but bulk shear is around 35 to 45 knots with pockets of
50 knots possible later into the evening hours. Soundings reveal
a fairly dry boundary layer with an inverted "V" shape and very
steep low level lapse rates which indicates a potential for
mostly high based storms with strong or damaging wind gusts. Large
hail cannot be ruled out with some buoyancy present in the hail
growth zone, along with decent midlevel lapse rates present.
Temperatures are warming into the low to mid 70s today with breezy
south southwest winds. Storms will continue to ride the front
into Oklahoma later tonight and be out of the area by the early
morning hours. The surface front is not bringing with it a ton of
cooler air, so temperatures are not expected to be colder than
last night with lows still in the 40s to lower 50s.

Thursday will be a pleasant day as the ridge aloft resides just
west of the Plains with a surface high building over the Southern
Plains. Surface winds will return to the southeast and with this
upslope flow, temperatures will likely not get much above the 70s.

Rutt

LONG TERM...Friday through Tuesday

An upper ridge will build in over the Panhandles Friday with
perturbations embedded in the ridge. One perturbation will track
across the forecast area early Friday and will allow for a round
of convection to exit the Panhandles early Friday with shortwave
trough over the central and southern Rockies approaching the
Panhandles Friday afternoon. Convection expected to develop across
most or all of the forecast area Friday afternoon through Friday
night. Another shortwave trough then expected to track eastward
out of the central and southern Rockies Sunday afternoon into
Sunday night and possibly Monday morning. Convection expected to
develop and increase in areal coverage Sunday afternoon through
Sunday night and possibly as late as Monday morning across most
or all of the Panhandles. Main upper trough will track east across
the Great Basin region and southwestern states and Four Corners
region Monday night through Tuesday and Tuesday night. This upper
trough will bring additional convection to most or all of the
forecast area late Monday night and Tuesday through Tuesday night.

Surface low over southeastern Colorado Friday will bring a cold
front from eastern Colorado across southern Kansas and northern
Oklahoma with a surface trough or dryline across eastern New
Mexico by late Friday. The cold front may remain stationary to the
north and east of the forecast area with the dryline over the
eastern Plains of New Mexico Friday night. Surface low to drop
south into the Panhandles by late Saturday and will usher in the
cold front Saturday evening and Saturday night. Another surface
low to develop on the frontal boundary over the southern Rockies
Sunday with reinforcing surge of cooler air by Sunday night with
the surface pressure gradient tightening up. Gusty upslope surface
flow Sunday into Sunday night through Monday night and Tuesday in
the much cooler and more moist post-frontal air mass regime.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                48  78  54  86  60 /  10   0   0   5  20
Beaver OK                  45  75  51  90  59 /  30   0   0   5  20
Boise City OK              40  76  51  87  53 /  10   0   0  20  10
Borger TX                  52  81  57  90  63 /  20   0   0   5  20
Boys Ranch TX              48  80  55  90  59 /  10   0   0  10  20
Canyon TX                  46  79  53  87  58 /  10   0   0   5  20
Clarendon TX               50  77  55  85  62 /  20   5   0   5  20
Dalhart TX                 42  77  50  86  52 /  10   0   0  10  10
Guymon OK                  44  77  52  89  58 /  30   0   0  10  10
Hereford TX                46  80  54  87  58 /   5   0   0  10  20
Lipscomb TX                46  76  52  88  60 /  40   0   0   5  20
Pampa TX                   48  77  54  86  60 /  20   0   0   5  20
Shamrock TX                51  79  52  87  61 /  30   5   0   5  20
Wellington TX              51  80  53  86  62 /  20   5   0   5  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/99
Hazardous weather outlook, May 5, 2:42 PM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
242 PM CDT Wed May 5 2021

OKZ001>003-TXZ001>020-317-061200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
242 PM CDT Wed May 5 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across the northern and eastern
Panhandles through tonight. A few of the storms could become
strong to severe with hail around a quarter of an inch or less and
thunderstorm wind gusts up to 60 mph the main hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across much of the Panhandles
Friday afternoon and Friday evening. Some of the storms may become
strong to severe with large hail and damaging winds the main
threats.

Thunderstorms will be possible across much of the Panhandles
Sunday afternoon through Tuesday. Severe storms during this time
are not expected.

.SPOTTER INFORMATION STATEMENT...

Emergency management officials and spotter groups should be ready
for possible activation this evening and again Friday afternoon
and Friday evening.

In the hours before

Special weather statement, May 5, 9:38 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
938 PM CDT Wed May 5 2021

OKZ003-TXZ004-060315-
Beaver OK-Ochiltree TX-
938 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER AND
NORTHEASTERN OCHILTREE COUNTIES UNTIL 1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Bryans Corner, or 13 miles north of Perryton,
moving southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bryans Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3654 10051 3650 10054 3650 10055 3649 10055
      3630 10068 3657 10096 3664 10096 3666 10091
TIME...MOT...LOC 0238Z 300DEG 35KT 3657 10088

DGW
Special weather statement, May 5, 9:45 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
945 PM CDT Wed May 5 2021

TXZ004-005-010-060315-
Hemphill TX-Ochiltree TX-Lipscomb TX-
945 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR LIPSCOMB...NORTHEASTERN HEMPHILL
AND EAST CENTRAL OCHILTREE COUNTIES UNTIL 1015 PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Darrouzett, or 9 miles northwest of Lipscomb,
moving southeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lipscomb, Booker, Higgins and Darrouzett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3601 10002 3612 10044 3619 10056 3634 10070
      3650 10052 3650 10039 3631 10000 3604 10000
TIME...MOT...LOC 0244Z 300DEG 47KT 3634 10039

DGW
Special weather statement, May 5, 9:59 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
959 PM CDT Wed May 5 2021

TXZ014-015-060330-
Gray TX-Wheeler TX-
959 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER AND NORTHEASTERN
GRAY COUNTIES UNTIL 1030 PM CDT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Lefors, or 12 miles south of Miami, moving
southeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wheeler, New Mobeetie, Kellerville and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3545 10079 3562 10070 3550 10023 3524 10036
TIME...MOT...LOC 0258Z 294DEG 44KT 3551 10066

DGW
Special weather statement, May 5, 10:08 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Amarillo TX
1008 PM CDT Wed May 5 2021

TXZ005-010-060345-
Hemphill TX-Lipscomb TX-
1008 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES UNTIL 1045 PM CDT...

At 1008 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Glazier, or 15 miles southeast of Lipscomb, moving
southeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Higgins, Glazier and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 10019 3611 10039 3631 10000 3571 10000
TIME...MOT...LOC 0308Z 315DEG 54KT 3604 10014

DGW
Local storm report, May 5, 10:28 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1028 PM CDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             7 WSW HIGGINS           36.08N 100.14W
05/05/2021  M1.00 INCH       LIPSCOMB           TX   NWS EMPLOYEE

            HAIL STONES RANGED FROM 0.5 TO 1 INCH AND
            HIGHWAY 60 WAS COVERED IN HAIL. REPORT
            RECEIVED VIA NWS CHAT.

&&

BRM
Special weather statement, May 5, 11:57 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1157 PM CDT Wed May 5 2021

TXZ009-010-060530-
Hemphill TX-Roberts TX-
1157 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROBERTS AND WESTERN
HEMPHILL COUNTIES UNTIL 1230 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Lora, or 14 miles west of Canadian, moving southeast
at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Canadian and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3590 10019 3562 10048 3562 10056 3591 10083
      3606 10071 3606 10053
TIME...MOT...LOC 0456Z 311DEG 46KT 3593 10064

Beat

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:48 PM CDTSpecial Weather StatementAMALipscomb27 min
May 5, 9:38 PM CDTSpecial Weather StatementAMAOchiltree37 min
May 5, 9:45 PM CDTSpecial Weather StatementAMALipscomb30 min
May 5, 9:59 PM CDTSpecial Weather StatementAMAWheeler31 min
May 5, 10:08 PM CDTSpecial Weather StatementAMAHemphill37 min
May 5, 11:57 PM CDTSpecial Weather StatementAMAHemphill33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.